Warfarin + Aspirin = Increased Risk of Dementia
Long-term exposure to warfarin and aspirin, if not well controlled, may result in micro bleeds in the brain that accumulate over time raising the risk of dementia, according to Dr. T Jared Bunch of the Intermountain Medical Center, Murray, UT.
Research Findings: Taking Both Warfarin and Aspirin
Speaking at the American Heart Association’s Scientific Sessions 2014, Dr. Bunch described recent research findings on the incidence of dementia in A-Fib patients taking both warfarin (anticoagulant) and aspirin (antiplatelet).
For 10 years, investigators followed 1,031 A-Fib patients with no previous history of stroke or dementia who were taking both warfarin and aspirin (or clopidogrel).
The data focused on A-Fib patients with abnormally slow clotting times, i.e., INR above 3. (These patients were considered to be receiving too much blood thinning medication.)
Patients with frequently elevated INR occurring:
• 25% or more of the time, were more than twice as likely to develop dementia (5.8%).
• 10% –24% of the time, had an incidence of dementia of 4.1%.
• less than 10% of the time had a risk of dementia of 2.7%.
For A-Fib patients taking both warfarin and aspirin, frequent abnormally slow clotting times (an INR score above 3) had a cumulative effect making them more prone to developing dementia.
Previous Research on Warfarin and Dementia
Earlier research found that patients taking warfarin were more likely to develop dementia if their clotting times frequently were too slow or too fast (i.e., an INR above 3 or below 2).
For these A-Fib patients, over-anticoagulation and under-anticoagulation lead to cerebral microbleeds and clots in the brain, important in the development of dementia.
Dr. John Day, a colleague of Dr. Bunch, describes the tragic case of one of his patients who was on warfarin for 10 years and developed cerebral microbleeds and dementia. Read the article.
What The Research Means to A-Fib Patients
According to Dr. Bunch, with warfarin, “it’s very common to have INR outside the ideal range up to 40% of the time, and over the years there may be an accumulative negative impact on cognitive ability.”
Both studies found A-Fib patients on warfarin to be at greater risk of developing dementia. The more recent study found the risk of dementia was greater when taking both warfarin and aspirin, than the risk of dementia when taking warfarin alone.
If you have to take warfarin, don’t start taking aspirin on your own (because you’ve read it’s good for your heart or may reduce cancer risk.) You may be raising your risk of developing dementia.
On Warfarin? How to Reduce the Risk of Dementia
If you are on warfarin because of A-Fib and also have to take aspirin (or clopidogrel) for example because you have a stent, you could be more than twice as likely to develop dementia.
In this case, you probably can’t stop taking aspirin, but there are ways to no longer have to take warfarin.
• A successful catheter ablation for A-Fib reduces your risk of stroke to that of a normal person. (See my post Catheter Ablation Reduces Stroke Risk Even for Higher Risk Patients.)
• You can have your Left Atrial Appendage (LAA) closed off or removed by devices like the Watchman, Lariat II, or surgery with the AtriClip. (Note: 90%-95% of A-Fib clots come from the LAA).
• Consider switching from warfarin to one of the newer anticoagulants such as Eliquis; (But the NOACs are so new, and since they also work by causing bleeding, this strategy may not work. We don’t know if over time they will or will not have similar effects as warfarin.)
Bottom Line: Do Not Routinely Take Both Warfarin and Aspirin
You can no longer afford to routinely take both warfarin (anticoagulant) and aspirin (antiplatelet)! Talk with your doctor about your increased risk of dementia. (Perhaps take along a copy of this post.)
Don’t make changes on your own: Suddenly stopping daily aspirin therapy could have a rebound effect that may trigger a blood clot. If you have been taking daily aspirin therapy and want to stop, it’s important to talk to your doctor before making any changes.